Newspaper article The Christian Science Monitor

Aftershocks from Anti-Tank Shells ; EU and NATO Officials Meet Today, as Concern Mounts over Use of DU Bullets

Newspaper article The Christian Science Monitor

Aftershocks from Anti-Tank Shells ; EU and NATO Officials Meet Today, as Concern Mounts over Use of DU Bullets

Article excerpt

All military commanders know "collateral damage" to unintended targets, like civilians, is an unavoidable part of modern warfare.

But now the Pentagon's most potent armor-piercing weapon is itself taking a major hit. It's being accused of contributing to deaths of allied troops deployed in the Balkans, causing a major upheaval within the NATO alliance, and raising questions anew about whether it should be banned outright.

A string of suspicious deaths and illnesses among European troops that served in Bosnia and Kosovo has been attributed by some to the US use of radioactive "depleted uranium" bullets, or DU.

For years, US and allied officials denied that DU battlefield exposures could result in severe health problems. But across most of Europe in recent weeks, reported cases of cancer have emerged, causing the number of official inquiries to spiral. On Saturday, an Italian military watchdog group - set up to monitor health and safety in the armed forces - drew a link between the deaths from cancer of six peacekeepers who served in the Balkans, to DU.

In one instance shortly after the conflict in the town of Djakovica, the Monitor observed Italian troops manning a checkpoint set 100 yards downwind of a bombed Serbian position that was contaminated by radioactive DU dust. Despite strict military rules in the West regarding the handling of DU - which normally require US forces to use respirators, protective suits, and have 14 licenses from the Nuclear Regulatory Commission - Kosovo residents have never been warned by NATO of any DU danger.

A toxic heavy metal, DU doesn't disappear: It loses half its radioactivity every 4.5 billion years.

"The question is: Now that the genie is out of the bottle, how do you get it back in? The answer is: you can't," says Malcolm Hooper, a medicinal chemist at the University of Sunderland in northeast England and a member of the British Legion's Gulf War Illnesses Inter-Parliamentary group.

"It will intensify the call for a ban, because these are indiscriminate weapons," he adds. "Of course, the consequence is that the military will lose a very powerful weapon."

The Pentagon and Britain's defense ministry - which both rely on DU as the most effective armor-piercing bullet in their arsenals - rule out a link between DU and any health problems, and say they see no evidence of what's been labeled "Balkan Syndrome."

When the issue is taken up today in separate meetings of the European Union and NATO security committees, European officials may call for further investigations into DU health effects - and whether it should be banned. NATO Secretary-General George Robertson will afterward visit Sweden, which presently holds the rotating EU presidency.

"It is clear that if there is even a minimal risk, these arms must be abolished," European Commission President Romano Prodi said last week. "It is important that we act," added Swedish Defense Minister Bjorn von Sydow, echoing a growing body of opinion in Europe.

The concern sweeping the continent was sparked in December, when Italy announced that 30 of its Balkans veterans had been diagnosed with serious illnesses. It has been further fanned by preliminary findings of a UN investigation, released Friday, showing that eight of 11 inspected DU impact sites in Kosovo - out of 112 identified by NATO - showed traces of radiation. DU bullet fragments were found lying exposed on the ground. Full study results are due in early March.

A host of NATO and EU members are rushing to test deployed troops and Balkan veterans. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.